Study: HIV Research Leads to Increased Weight Gain With TAF Medication

March 18, 2021
Jill Murphy, Associate Editor

TDF-based therapy is associated with renal adverse effects (AEs) and bone loss, whereas TAF-based therapy has been associated with fewer AEs.

A new study explores evidence of excessive weight gain in patients with HIV after switching from tenofovir disoproxil fumarate (TDF) therapy to tenofovir alafenamide (TAF) therapy.

Tenofovir is used as part of the standard HIV therapies. TDF-based therapy is associated with renal adverse effects (AEs) and bone loss, whereas TAF-based therapy has been associated with fewer AEs, according to the study conducted by researchers at Bern University Hospital in Switzerland.

Body weight control plays an important role in HIV therapy, as weight increases are often observed at the beginning of HIV therapy due to the adaptations of the metabolism and the successful part of a therapy, according to the study authors.

A key finding of the study shows that individuals who switched to TAF therapy gained significantly more weight than individuals who remained on TDF therapy during the observed 18 months. This effect was also seen in all subgroups of the study and independent of previous medication. In the group with a normal body mass index, 12.8% became overweight or obese with TAF, compared with 8.4% receiving TDF.

A negative development of lipid metabolism was noted by the study authors with an overall increase in blood lipid levels.

"The result was very consistent. Cardiovascular complications are a leading cause of illness and death in people with HIV,” said study author Bernard Surial in a press release. “Accordingly, the metabolic changes found are of great significance."

The study included 4375 participants of the Swiss HIV Cohort Study who had been treated with a TDF-based therapy for at least 6 months prior to the start of the study. The central research question focused on the problem of determining the change in weight and fat levels induced by switching from TDF to TAF, according to the study authors.

The question of whether diabetes would be diagnosed more often with TAF was addressed, but no clear answer was found, as the time period of 18 months for the study was too short.

The study indicates that there is an increased need for attention toward the issue of weight gain when switching to TAF, analyzing the advantages of better renal tolerance and avoidance of bone loss must be balanced against the disadvantages of weight gain and increased blood lipid levels in the future, according to the authors.

"With its large number of participants, the significant result of our study for patient care helps both in the individual counseling of people with HIV and in the optimization of the international HIV guidelines,” said study leader, professor Andri Rauch, in a press release. “In future, more in-depth studies, it will be necessary to investigate the exact mechanisms of the metabolic changes and especially their effects (heart attacks, diabetes, etc.). Needless to say, the search also continues for new drugs that can ensure successful HIV therapy without negative effects in the long term."

REFERENCE

HIV research: increased weight gain with TAF medication. EurekAlert! https://www.eurekalert.org/pub_releases/2021-03/ibuh-hri031221.php. Published March 15, 2021. Accessed March 16, 2021.